What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 27, 2:33 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 27, 2:33 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Fri Aug 27 2021
.SYNOPSIS...
Isolated to scattered thunderstorms are expected this afternoon
and evening with heavy rain possible. Warm and humid conditions
are expected through the weekend as well as scattered showers
and thunderstorms. A cold front Monday will bring additional
showers and thunderstorms.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
330 PM Update...
Showers and thunderstorms have developed across CNY as well as parts
of NEPA. These slow moving storms are producing heavy rainfall and
already causing some localized flash flooding in Steuben County.
While PWATs are only 1.5" in CNY, antecedent conditions from
previous heavy rainfall events combined with heavy rainfall in a
short period of time will cause some issues. The higher PWATs are in
NEPA are around 2". Localized flash flooding will be the main
concern this afternoon and evening. SBCAPE is fairly high with
values of around 2000 J/kg but there is not much shear. Based on
this, storms could be sub-severe with gusty winds. Showers and
thunderstorms should diminish overnight except in NEPA and the
Catskills where there remains chance PoPs during the overnight hours.
With the cold front passing through, temps tonight will be cooler as
they fall into the 60s with some 50s possible in the higher
elevations east of I-81. With the added moisture form rain showers,
valley fog will form overnight and hang around through Saturday
morning.
Fog should lift by mid-morning. However, with the cold front hanging
around, some showers and thunderstorms will be possible tomorrow
morning, mainly along the Twin Tiers and areas southward. Conditions
Saturday will be about the same as today with minor differences. The
first is that CAPE will be lacking. SBCAPE may be around 1000 J/kg
in the western portions of the Finger Lakes and Southern Tier.
Otherwise is looks to be negligible elsewhere. Shear will also be
quit limited. PWATs will be 1.8 to 2" across most of the area
tomorrow. With these high values, heavy rainfall will be possible.
Once again, localized flash flooding would be the main concern.
Temperatures will max out in the 70s and low 80s. The highest temps
will be mainly in the Finger Lakes region. Low temps will be
slightly warmer but still expected to remain in the 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Warm and humid conditions will continue this weekend with a warm
front poised to lift across NY on Sunday. This feature will be the
trigger for scattered showers and thunderstorms, probably most
concentrated on Sunday afternoon...but with a moving front, any time
of the day is up for grabs. Loss of heating in the evening should
bring a period of relatively inactive weather before the upper level
ridge breaks down later Sunday night. With a weak wave approaching
our northwestern zones chances for showers and thunderstorms will
be on the uptick overnight.
On Monday, a cold front is forecast to press south and east across
the CWA through the day. Carrying likely to near categorical PoPs
during this period as the environment will become unstable and
favorable for convective development. Surface dew points back up
above 70 and PWATS around 1.75 inches will allow the developing
convection to produce locally heavy rainfall. Also, MLCAPE progged
around 800-1500 J/Kg and deep layer shear up to 30 kts may allow for
some stronger thunderstorms to develop. Models remain in good
agreement on the general timing of the front and available
moisture/instability, and the NBM guidance has come around to our
earlier high PoP forecast.
The front is expected to slip south of our NEPA counties by Tuesday
morning, although there is some split in the latest model solutions.
Still planning on high pressure from Canada winning out with things
drying out Monday night; although valley fog will be a good bet as
weak high pressure and light winds nose into the area from the
north.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Some uncertainty this period with respect to Hurricane Ida moving
into the Gulf states and interacting with the prevailing flow.
Therefore, lower confidence in the forecast to start off the long
term period.
We should escape with most of Tuesday in tact under building high
pressure from Canada dropping dewpoints, temperatures, and reducing
sky cover. The latest 12Z guidance suggests rainfall from Ida
may surge at least into NEPA during Tuesday night and Wednesday
even with the main circulation remaining to our south. The GFS
was on this last night, and now the ECMWF solution warrants
increasing PoPs a little over PA and the NY Southern
Tier...albeit that solution is running about 12 hours slower.
Canadian GGEM seems to be more in the quicker GFS camp for a
Wednesday rainfall. We will have to watch this very closely
given the antecedent moisture conditions and over-sensitivity
to additional rainfall and runoff. If Ida comes onshore as a
major category 3, or 4...the mainstream operational global
models may not be handling its future behavior correctly at all.
The blended guidance (NBM) and therefore our official forecast dry
things out across the whole area Thursday into next Friday, with
cooler, less humid and generally seasonable weather expected under
mostly sunny skies. ECMWF would again put a crimp in the mainly
dry Wed night-Thursday forecast based on its timing...but most
solutions take Ida out of the picture for sure on Friday and
next weekend.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected through this evening. The
ceilings at ITH continue below MVFR but should lift later this
afternoon. There is a chance for scattered showers/thunderstorms
this afternoon. The best chances are near the NY/PA border and
areas southward, so ELM, BGM, and AVP could observe some
showers/storms and brief restrictions this afternoon. Confidence
was too low to include thunder at ELM and BGM. By 00z, most of
the showers/storms should dissipate.
Fog will be an issue again overnight at ITH, ELM, BGM, and
possibly at AVP. Confidence is low at AVP, so a TEMPO was used
for now. ELM could see visibilities drop below 1SM and ceilings
down to 200 ft AGL. BGM could see ceilings drop to Fuel Alt as
well. While the fog should lift out by 14z Saturday, IFR to
Fuel Alt ceilings will last throughout the rest of the day
Saturday at all terminals except SYR and RME.
Winds will be light and variable today except if showers/storms
are over a terminal. Winds become slightly stronger tomorrow
(less than 10 kts) and will be mainly out of the east-southeast.
Outlook...
Saturday through Monday...Mainly VFR with patchy fog possible
and afternoon thunderstorms may cause brief restrictions at
times.
Tuesday through Wednesday...Mainly VFR. Slight chance for
showers and thunderstorms and associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL
NEAR TERM...BTL/MPK
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTL
Hazardous weather outlook, Aug 27, 2:49 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
349 PM EDT Fri Aug 27 2021
NYZ022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-282000-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
349 PM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this afternoon and evening.
These storms will produce heavy rainfall which will lead to
localized flash flooding, especially in areas that have been
impacted by recent rainfall events.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.
Heavy rainfall will be possible between Tuesday and Thursday of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-036-037-282000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
349 PM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.
Heavy rainfall will be possible between Tuesday and Thursday of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ046-057-282000-
Otsego-Delaware-
349 PM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected this afternoon and evening.
These storms will produce heavy rainfall which will lead to
localized flash flooding, especially in areas that have been
impacted by recent rainfall events.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered showers and thunderstorms may produce heavy
rainfall, which could lead to localized flash flooding.
Heavy rainfall will be possible between Tuesday and Thursday of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 1:47 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 4 E CAMPBELL 42.23N 77.12W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER DRY RUN ROAD.
&&Special weather statement, Aug 27, 2:41 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
341 PM EDT Fri Aug 27 2021
PAZ072-272015-
Southern Wayne PA-
341 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of southern Wayne
County through 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prompton, or near Honesdale, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding of poor drainage areas.
Locations impacted include...
Honesdale, South Canaan, Waymart, Hawley, Prompton, Bethany,
Tresslarville, Lake Ariel, Arlington and Headley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4143 7545 4152 7546 4164 7542 4161 7511
4144 7519 4142 7522 4142 7525 4140 7525
4138 7526
TIME...MOT...LOC 1940Z 290DEG 5KT 4153 7535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JABLocal storm report, Aug 27, 3:09 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 ESE CAMERON MILLS 42.18N 77.35W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER COUNTY ROAD 22.
&&Local storm report, Aug 27, 3:19 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 0.7 NW CAMERON 42.21N 77.41W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER COUNTY ROAD 199 NEAR MCMASTER
ROAD.
&&Local storm report, Aug 27, 3:24 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 1 NE FREEVILLE 42.53N 76.33W
08/27/2021 M1.71 INCH TOMPKINS NY COCORAHS
&&